Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 27, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 22, 2003, 4:30 PM EDT for Richmond County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2003, 4:30 PM EDT (20:30 UTC)
- Expired
- Jul 22, 2003, 5:15 PM EDT
- In force
- 45 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Richmond County, NY
The radar
The Philadelphia radar (KDIX), 74 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1497 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
527 WUUS51 KOKX 222030 SVROKX NYC085-222115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 430 PM EDT TUE JUL 22 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN RICHMOND COUNTY IN SOUTHEAST NEW YORK * UNTIL 515 PM EDT * AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 9 MILES WEST OF HUGUENOT TO 14 MILES SOUTHWEST OF HUGUENOT...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ANNADALE AND HUGUENOT AROUND 455 PM IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. LAT...LON 4060 7422 4045 7425 4045 7407 4059 7405
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:30 PM EDT, 1 hour earlier.
Area forecast discussion, Jul 22, 3:30 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
330 PM EDT TUE JUL 22 2003
.DISCUSSION AND HYDRO...RUNNING EXTREMELY LATE DUE TO ONGOING
WEATHER. BASICALLY FOR THE NEXT FEW DAYS WE ARE STILL LOOKING AT OUR
AREA REMAINING SANDWICHED BETWEEN HIGH PRESSURE CENTERED OVER THE
WESTERN ATLANTIC AND A STALLING FRONTAL BOUNDARY ALONG THE
APPALACHIANS. MOISTURE LADEN SOUTHERLY FLOW WILL THUS PREVAIL ACROSS
OUR REGION. ALTHOUGH LOTS OF RAIN EXPECTED...LOOKING FOR ONLY
LOCALIZED FLOODING PROBLEMS TO CROP UP SO NO FLOOD WATCH WILL BE
ISSUED. ANY FLOODING PROBLEMS THAT DO SHOW UP CAN BE HANDLED WITH
VARIOUS OTHER STATEMENTS.
&&
.MARINE...SCA FOR ROUGH SEAS ON THE OCEAN WILL CONTINUE.
&&
.OKX CURRENT WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN
ANZ355-353-350.Hazardous weather outlook, Jul 22, 5:25 AM EDT, 11 hours 5 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-231000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 525 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY AND THIS EVENING. THE MAIN THREAT WILL BE FROM DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE WITH THE STORMS. HEAVY RAINFALL WITH SHOWERS AND THUNDERSTORMS EXPECTED TO MOVE THROUGH THE AREA TODAY AND TONIGHT COULD LEAD TO FLOODING IN URBAN...POOR DRAINAGE AND LOW LYING AREAS. SEE THE NYCESFOKX PRODUCT FOR FURTHER DETAILS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR ROUGH SEAS ON THE OCEAN. .DAYS TWO THROUGH SEVEN... THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT WITH DAMAGING WINDS THE MAIN THREAT. THE POSSIBILITY OF HEAVY RAINS CONTINUING WEDNESDAY MAY PRODUCE FLOODING IN URBAN...POOR DRAINAGE AND LOW LYING AREAS. CONTINUED RAINFALL MAY ALSO LEAD TO FLOODING ON SMALL STREAMS AND CREEKS. A SMALL CRAFT ADVISORY WILL BE LIKELY WEDNESDAY ON LONG ISLAND SOUND WITH A SMALL CRAFT ADVISORY CONTINUING ON THE OCEAN WATERS INTO THURSDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND AGAIN WEDNESDAY.
In the hours before
Special weather statement, Jul 22, 2:24 PM EDT, 2 hours 6 minutes before
CTZ009-NJZ006-011-NYZ071>077-221915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 224 PM EDT TUE JUL 22 2003 AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF COLONIA TO 8 MILES SOUTHWEST OF HUGUENOT...MOVING NORTHEAST AT 20 TO 30 MPH. THUNDERSTORMS SHOULD BE IN THE VICINITY OF... COLONIA...LINDEN...HOBOKEN...UNION CITY AROUND 230 PM...BAYONNE AROUND 235 PM. THE STORMS WILL THEN MOVE ACROSS PORTIONS OF NASSAU AND NORTHWEST SUFFOLK COUNTY...WESTERN LONG ISLAND SOUND AND ACROSS SOUTHERN FAIRFIELD COUNTY CONNECTICUT. HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 57 MPH CAN BE EXPECTED WITH THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS.
Special weather statement, Jul 22, 3:13 PM EDT, 1 hour 17 minutes before
CTZ009-NYZ071-073-076>078-222015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 313 PM EDT TUE JUL 22 2003 AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS EXTENDING FROM THE BROOKLYN AND QUEENS NORTHEAST ACROSS NASSAU COUNTY. THE AREA THEN EXTENDS FURTHER NORTHEAST ACROSS NORTHWEST SUFFOLK COUNTY...INTO WESTERN LONG ISLAND SOUND AND EXTREME SOUTHWEST CONNECTICUT. THE STRONGEST ACTIVITY IS ACROSS WESTERN NASSAU AND NORTHWEST SUFFOLK COUNTY. HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 57 MPH CAN BE EXPECTED WITH THE STRONGEST STORMS. FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS.
Special weather statement, Jul 22, 3:18 PM EDT, 1 hour 12 minutes before
CTZ006-007-222015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 318 PM EDT TUE JUL 22 2003 AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS FROM NEW HAVEN COUNTY NORTHEAST TO NORTHERN MIDDLESEX COUNTY...MOVING NORTHEAST AT 20 TO 30 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 57 MPH MAY OCCUR WITH THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS.
Special weather statement, Jul 22, 3:20 PM EDT, 1 hour 10 minutes before
NYZ068>070-222015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 320 PM EDT TUE JUL 22 2003 AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER WEST NYACK...MOVING NORTHEAST AT 20 TO 30 MPH. THESE STORMS WILL MOVE ACROSS ROCKLAND AND NORTHERN WESTCHESTER COUNTY...AS WELL AS PUTNAM COUNTY. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... VALLEY COTTAGE...UPPER NYACK...NEW CITY AROUND 325 PM... CONGERS AROUND 330 PM... OSSINING AROUND 335 PM... HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 57 MPH CAN BE EXPECTED WITH THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS.
Special weather statement, Jul 22, 4:07 PM EDT, 23 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>071-073>081-230200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 407 PM EDT TUE JUL 22 2003 ...PERIODS OF HEAVY RAIN POSSIBLE THROUGH WEDNESDAY... A COLD FRONT APPROACHING FROM THE WEST WILL STALL OUT ALONG THE APPALACHIANS TONIGHT. IT WILL REMAIN IN THIS GENERAL AREA DURING WEDNESDAY THEN BEGIN TO MOVE EASTWARD WEDNESDAY EVENING. THE FRONT IS NOT EXPECTED TO MOVE OFFSHORE UNTIL FRIDAY. IN RESPONSE TO THIS... WE CAN EXPECT SOME LOCALLY HEAVY RAINS AT TIMES THROUGH WEDNESDAY AT LEAST. RIVERS AND STREAMS IN OUR REGION SHOULD BE ABLE TO HANDLE THE HEAVY RAINS AND THEREFORE REMAIN WITHIN THEIR BANKS. HOWEVER...SOME OF THE MORE FLASHY STREAMS MAY COME CLOSE TO BANKFULL SO RESIDENTS ALONG THESE TYPE OF STREAMS SHOULD PAY CLOSE ATTENTION. THE LOCALLY HEAVY RAIN WILL CAUSE CONSIDERABLE PONDING OF WATER ON OUR AREA ROADWAYS. AS SUCH...MOTORIST WILL NEED TO EXERCISE APPROPRIATE CAUTION. FLOODING OF POOR DRAINAGE IS ALSO A STRONG POSSIBILITY. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES CONCERNING THE POTENTIAL FOR FLOODING...INCLUDING THE POSSIBILITY OF WATCHES AND WARNINGS. FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV
Special weather statement, Jul 22, 4:09 PM EDT, 21 minutes before
CTZ009-NJZ002>006-011-NYZ069>077-222115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 409 PM EDT TUE JUL 22 2003 AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED A LARGE AREA OF THUNDERSTORMS OVER MUCH OF NORTHEAST NEW JERSEY...THE NEW YORK METRO AREA...THE LOWER HUDSON VALLEY AND WESTERN LONG ISLAND. THESE STORMS ARE MOVING NORTHEAST AT AROUND 20 TO 30 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 57 MPH CAN BE EXPECTED WITH SOME OF THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS. IN ADDITION...RAINFALL RATES OF 1 TO 1 1/2 INCHES PER HOUR ARE LIKELY IN SOME OF THE HEAVIER CELLS.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:13 PM EDT | Severe Thunderstorm Warning | OKX | Richmond | 47 min |
| Jul 22, 2:20 PM EDT | Special Marine Warning | OKX | 55 min | |
| Jul 22, 2:26 PM EDT | Special Marine Warning | OKX | 49 min | |
| Jul 22, 2:41 PM EDT | Severe Thunderstorm Warning | OKX | Kings, New York, Queens, Richmond | 49 min |
| Jul 22, 3:04 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 41 min |
| Jul 22, 3:37 PM EDT | Special Marine Warning | OKX | 53 min | |
| Jul 22, 4:20 PM EDT | Severe Thunderstorm Warning | OKX | Richmond | 40 min |
| Jul 22, 4:32 PM EDT | Special Marine Warning | OKX | 58 min | |
| Jul 22, 4:51 PM EDT | Flash Flood Warning | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond | 84 min |
| Jul 22, 5:36 PM EDT | Special Marine Warning | OKX | 54 min | |
| Jul 22, 5:44 PM EDT | Special Marine Warning | OKX | 46 min | |
| Jul 22, 7:45 PM EDT | Special Marine Warning | OKX | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.